Thrombocytopenia is a possible side effect of routinely administered medical agents widely used in the management of patients with acute coronary syndromes (ACS). It is usually observed within 24 h after abciximab infusion. Differential diagnosis is challenging and the management controversial.Methods
We present a case of abciximab-induced thrombocytopenia which occurred after a standard treatment.Results
A 57-year-old male was admitted with ST-segment elevation ACS. Coronary angiography revealed an acute occlusion of the diagonal branch by massive thrombus. The patient was administered clopidogrel and acetylsalicylic acid followed by unfractionated heparin and abciximab according to the current guidelines. A rapid progression of thrombocytopenia up to 1 × 109/L was observed. A total of 5 pooled platelet units were transfused and intravenous dexamethasone. Dual antiplatelet therapy was continued.Conclusion
Although specific mechanisms of abciximab-related thrombocytopenia are still unclear and the management is not well established, the patient responded well to the therapy and his recovery was uneventful.